Georgia, 2004

Flash Flood and Hail in Georgia, November 23, 2004

November 23, 2004 · NWS FFC · 4 events in 4 counties and zones

2 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 23, 2:48 PM EST, 42 minutes earlier.

Area forecast discussion, Nov 23, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST TUE NOV 23 2004

.SHORT TERM...
WET WEATHER IN STORE FOR THE AREA THROUGH THE NEXT 36 HOURS AS
PERSISTENT UPPER LEVEL SYSTEM THAT HAS PLAGUED THE LOWER MISSISSIPPI
VALLEY THE PAST SEVERAL DAYS FINALLY OPENS AND LIFTS NORTHEAST.
HAVE ISSUED A FLOOD WATCH FOR NORTH GEORGIA DUE TO THE ALREADY
NEARLY SATURATED GROUND AND HIGH STREAM FLOWS. AS UPPER LEVEL SYSTEM
LIFTS TO THE NORTH OF US WEDNESDAY...A STRONG ASSOCIATED SURFACE LOW
LIFTS INTO THE OHIO VALLEY DRAGGING A RATHER STOUT COLD FRONT
ACROSS THE STATE WEDNESDAY EVENING. RAIN SHOULD END OVERNIGHT WITH
CLEARING AND NOTICEABLY COOLER WEATHER FOR THANKSGIVING DAY.

.LONG TERM...
NORTHWEST UPPER FLOW LATE THURSDAY QUICKLY SWINGS BACK TO
SOUTHWESTERLY DURING THE DAY FRIDAY AHEAD OF THE NEXT SYSTEM TO
IMPACT THE REGION. DRY WEATHER SHOULD PREVAIL UNTIL LATE IN THE DAY
SATURDAY AS NEXT FRONT APPROACHES. THIS SYSTEM IS FORECAST TO MOVE
ACROSS PRETTY QUICKLY...WITH ONLY MARGINAL MOISTURE RETURN. SHOULD
SEE SCATTERED SHOWERS WITH THE FRONT ENDING BY SUNDAY MORNING.
SUNDAY AND MONDAY APPEAR DRY AND SEASONAL FOR NOW...WITH NEXT
CHANCE OF RAIN POSSIBLE BY THE END OF THE FORECAST.

&&

.HYDROLOGY...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     60 65 50 55 / 80 90 40 00
ATHENS      60 66 49 56 / 80 90 40 00
GAINESVILLE 58 65 48 54 / 80 90 40 00
ROME        59 65 49 54 / 80 90 20 00
COLUMBUS    63 70 55 60 / 80 90 40 00
MACON       63 69 54 61 / 60 90 40 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON FOR NORTH GEORGIA.

&&

 20
Hazardous weather outlook, Nov 23, 10:18 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST TUE NOV 23 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS AND LOCALLY HEAVY EXPECTED TODAY...

.SYNOPSIS...
A NEARLY STATIONARY BOUNDARY WILL LINGER ACROSS THE AREA THIS
AFTERNOON INTO TONIGHT.  AT THE SAME TIME A DISTURBANCE WILL CROSS
THE AREA THROUGH THIS AFTERNOON.  ONCE THIS DISTURBANCE
PASSES...PRECIPITATION SHOULD DIMINISH LATER THIS AFTERNOON AND EARLY
TONIGHT. THE MAIN WEATHER SYSTEM WILL THEN APPROACH THE AREA LATER
TONIGHT INTO WEDNESDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS
WILL BE LIGHTNING. HOWEVER...MOST OF THE LIGHTNING IS EXPECTED TO BE
CLOUD-TO-CLOUD AS THE GREATEST INSTABILITY IS IN A LAYER FROM 1000 TO
6000 FEET. IN ADDITION...LOCALLY HEAVY RAIN COULD CAUSE SOME MINOR
FLOODING IN SPOTS.

.DISCUSSION...
A NEARLY STATIONARY BOUNDARY IS SET UP ACROSS MIDDLE
GEORGIA...ASSOCIATED WITH HIGHER DEWPOINTS. THIS BOUNDARY WILL MOVE
LITTLE THROUGH TONIGHT. AS A DISTURBANCE CROSSES GEORGIA THIS
AFTERNOON...SOME ISOLATED THUNDERSTORMS ARE POSSIBLE. HOWEVER...MOST
OF THE LIGHTNING IS EXPECTED TO BE CLOUD-TO-CLOUD AS THE GREATEST
INSTABILITY IS IN A LAYER FROM 1000 TO 6000 FEET. IN THIS LAYER...THE
LIFTED INDEX WILL DROP TO -1 CELSIUS TO -2 CELSIUS. WITH PLENTY OF
MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE...EXPECT LOCALLY
HEAVY RAIN...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20 THROUGH 4
PM. ONCE THIS DISTURBANCE PASSES...PRECIPITATION WILL DIMINISH. THE
NEXT DISTURBANCE WILL APPROACH THE AREA LATE TONIGHT INTO WEDNESDAY.
AT THAT TIME...THERE SHOULD BE ENOUGH INSTABILITY TO THE SURFACE TO
ENHANCE THE CHANCE FOR CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WEDNESDAY. SOME MINOR FLOODING IS POSSIBLE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

NOEL

In the hours before

Special weather statement, Nov 23, 2:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST TUE NOV 23 2004

GAZ042-052-066-232030-

247 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
AND HEAVY RAIN IN TROUP...HEARD AND CARROLL COUNTIES UNTIL 330 PM
EST...

AT 142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER RANDOLPH AND CHAMBERS COUNTIES IN ALABAMA
MOVING EAST AT 30 MPH. THESE STORMS WILL SPREAD OVER CARROLL...
HEARD...AND TROUP COUNTIES THROUGH 330 PM.

RAINFALL AMOUNTS NEAR 1 INCH CAN BE EXPECTED WITH THESE STORM OVER
THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 330 PM EST.

The radar

The Atlanta radar (KFFC), 88 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
November 23, 3:30 PM EST to 3:45 PM EST
Where
Polk County, Fish Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
GOVT OFFICIAL
Coordinates
34.000, -85.133

The Polk County 911 Center reported that at least 50 trees were down in the Rockmart area, with several more down to the west of Rockmart in the Fish and Fish Creek areas. At least three homes were damaged in the Fish Creek area from fallen trees. In Rockmart, one barn collapsed from the strong winds and several others were damaged. Several power lines were also down in the area.

Thunderstorm Wind, Paulding

When
November 23, 4:08 PM EST
Where
Paulding County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.933, -84.883

The Paulding County Emergency Management Director reported that several trees and power lines were down around the county.

Hail, Butts

When
November 23, 5:29 PM EST
Where
Butts County, Jackson
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.300, -83.967

The Butts County 911 Center reported dime-sized hail on Georgia Highway 36 West in Jackson.

Flash Flood, Cobb

When
November 23, 8:44 PM EST to 11:00 PM EST
Where
Cobb County, Marietta
Reported by
OFFICIAL NWS OBS.
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The National Weather Service river gage located at Sope Creek rose above the flood stage of 12.0 feet at 8 pm EST as a result of several inches of rain during the preceding hours. The creek crested just above this stage and then fell below flood stage around 11 pm EST. The yards of several homes were flooded on Lower Roswell Road adjacent to the creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428795, 5428794, 5428796, 5428797.